Alert archive / South Dakota / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 91, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 22, 2017, 5:02 AM CDT for Jerauld County, Miner County, Sanborn County, South Dakota. It was in force for 43 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 22, 2017, 5:02 AM CDT (10:02 UTC)
- Expired
- Jun 22, 2017, 5:45 AM CDT
- In force
- 43 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 60.0 mph
Counties Jerauld County, SD, Miner County, SD, Sanborn County, SD
The radar
The Sioux Falls radar (KFSD), 109 km from the middle of the area, began a volume at 10:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 22, 5:30 AM CDT | HAIL 1.75 | 3 Wsw Artesian, SD | |
| Jun 22, 5:35 AM CDT | HAIL 1.25 | Artesian, SD | |
| Jun 22, 5:48 AM CDT | HAIL 1.5 | Fedora, SD | HALF DOLLAR TO PING PONG HAIL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 28 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 10.0 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 406 J/kg
- Mixed-layer CIN
- -75 J/kg
- Mixed-layer LCL
- 2235 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 96 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
940
WUUS53 KFSD 221002
SVRFSD
SDC073-097-111-221045-
/O.NEW.KFSD.SV.W.0091.170622T1002Z-170622T1045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
502 AM CDT THU JUN 22 2017
The National Weather Service in Sioux Falls has issued a
* Severe Thunderstorm Warning for...
Sanborn County in east central South Dakota...
Southeastern Jerauld County in central South Dakota...
Southwestern Miner County in east central South Dakota...
* Until 545 AM CDT
* At 502 AM CDT, a severe thunderstorm was located over Lane, or 23
miles north of Plankinton, moving east at 45 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* This severe thunderstorm will be near,
Woonsocket around 510 AM CDT.
Letcher and Forestburg around 520 AM CDT.
Artesian around 530 AM CDT.
Fedora around 540 AM CDT.
Roswell around 545 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4404 9767 4385 9774 4386 9799 4395 9840
4413 9835
TIME...MOT...LOC 1002Z 283DEG 41KT 4404 9839
HAIL...1.75IN
WIND...60MPH
$$
Chapman3 follow-up statements
759
WWUS53 KFSD 221021
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
521 AM CDT THU JUN 22 2017
SDC073-221030-
/O.CAN.KFSD.SV.W.0091.000000T0000Z-170622T1045Z/
Jerauld SD-
521 AM CDT THU JUN 22 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN JERAULD COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4402 9768 4385 9774 4386 9799 4393 9829
4410 9828
TIME...MOT...LOC 1020Z 283DEG 38KT 4399 9813
$$
SDC097-111-221045-
/O.CON.KFSD.SV.W.0091.000000T0000Z-170622T1045Z/
Sanborn SD-Miner SD-
521 AM CDT THU JUN 22 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 AM CDT
FOR SOUTHERN SANBORN AND SOUTHWESTERN MINER COUNTIES...
At 520 AM CDT, a severe thunderstorm was located near Woonsocket, or
18 miles north of Mitchell, moving east at 45 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
This severe storm will be near...
Artesian around 535 AM CDT.
Fedora around 545 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
&&
LAT...LON 4402 9768 4385 9774 4386 9799 4393 9829
4410 9828
TIME...MOT...LOC 1020Z 283DEG 38KT 4399 9813
HAIL...1.75IN
WIND...60MPH
$$
Chapman913
WWUS53 KFSD 221037
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
537 AM CDT THU JUN 22 2017
SDC097-111-221045-
/O.CON.KFSD.SV.W.0091.000000T0000Z-170622T1045Z/
Sanborn SD-Miner SD-
537 AM CDT THU JUN 22 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 AM CDT
FOR SOUTHEASTERN SANBORN AND SOUTHWESTERN MINER COUNTIES...
At 537 AM CDT, a severe thunderstorm was located over Artesian, or 17
miles northeast of Mitchell, moving east at 45 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
This severe storm will be near...
Fedora around 545 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
&&
LAT...LON 4402 9768 4385 9774 4390 9792 4397 9808
4407 9810
TIME...MOT...LOC 1037Z 278DEG 38KT 4397 9789
HAIL...1.75IN
WIND...60MPH
$$
Chapman470
WWUS53 KFSD 221048
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
548 AM CDT THU JUN 22 2017
SDC097-111-221055-
/O.EXP.KFSD.SV.W.0091.000000T0000Z-170622T1045Z/
Sanborn SD-Miner SD-
548 AM CDT THU JUN 22 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SANBORN AND
SOUTHWESTERN MINER COUNTIES HAS EXPIRED...
The storm which prompted the warning has moved out of Sanborn county,
and the severe thunderstorm warning has been allowed to expire for
Sanborn county. A Severe Thunderstorm Warning still remains in effect
for Southern Miner county through 630 am CDT.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Sioux Falls.
LAT...LON 4402 9768 4385 9774 4390 9792 4397 9808
4407 9810
TIME...MOT...LOC 1045Z 283DEG 41KT 4395 9779
$$
ChapmanWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 4:53 AM CDT, 9 minutes earlier.
Area forecast discussion, Jun 22, 4:53 AM CDT, 9 minutes before
Area Forecast Discussion National Weather Service Sioux Falls SD 453 AM CDT Thu Jun 22 2017 .SHORT TERM...(Today and Tonight) Issued at 453 AM CDT Thu Jun 22 2017 Abbreviated discussion once again for ongoing severe convection approaching the highway 14 corridor. This activity is rooted near 800 mb, and with steep lapse rates from 700-550 mb think some storms will be capable of producing large hail. In addition, surface inversion is somewhat weak with temperatures hanging in the lower 70s. Elevated storms this morning will transition closer to the surface boundary across northwest Iowa this afternoon. SPC has a marginal risk for these storms this afternoon, with hail and damaging winds the main threats. Still a fairly strong capping inversion near 700 mb, but if storms are able to develop good speed and directional lead to 50-55 knots of 0-6 km bulk shear. Storms work out of the region this evening leading to a cooler more tranquil overnight. .LONG TERM...(Friday through Wednesday) Issued at 453 AM CDT Thu Jun 22 2017 Abbreviated discussion due to ongoing severe weather. Dominant feature of the forecast for Friday through the weekend will be cooler temperatures along with very comfortable dewpoints. Friday will have brisk northwest winds, which will to some degree repeat Saturday and Sunday ahead of core of high pressure. Moderated temps somewhat on Saturday in line with deeper mixing, as sharp trough digs through Minnesota. Colder air aloft spreads in for later Saturday into Sunday, but stable layer remains and now looking less likely for development of diurnal showers for Sunday. Several cool nights in order with partial decoupling Saturday night and more full decoupling likely Sunday night, even Monday night toward northwest IA. In the meantime, should see a little moderation of temps toward normal on Monday under the surface ridge. Next precipitation chance will develop by later Monday night with wave crossing western ridge and interacting with advancing warm advection/elevated instability across south central SD areas. With the wave pushing southeast, support rapidly weakens by early Tue further east into the CWA. Better threat with a better moisture transport and low-level jet developing Tuesday night into Wednesday. GFS is absurdly hot for most of the CWA on Wednesday, and have stayed closer to a more modest blended value, with some increase placed into the west closer to the potential for incursion of westerly flow. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1233 PM CDT Wed Jun 21 2017 VFR conditions are expected through the TAF period. A few thunderstorms could develop along the Missouri River Valley, and move eastward around KSUX after 00Z. A second round of showers and thunderstorms will also be possible Thursday morning at all sites. Models are not in good agreement on its timing and coverage; therefore, have opted to not mention in the TAFs. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && SHORT TERM...BT LONG TERM...Chapman AVIATION...05
Hazardous weather outlook, Jun 22, 4:49 AM CDT, 13 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 449 AM CDT Thu Jun 22 2017 IAZ001>003-012>014-020>022-031-032-MNZ089-090-098-NEZ013-014- SDZ067-070-071-231000- Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Nobles-Jackson-Rock-Dixon-Dakota- Lincoln SD-Clay SD-Union- 449 AM CDT Thu Jun 22 2017 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, and southeast South Dakota. .DAY ONE...Today and Tonight Storms may develop this afternoon along and east of a line from Yankton to Sioux Falls to Slayton Minnesota. A few of the stronger storms may produce large hail to the size of golf balls and wind gusts to 65 mph. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No severe weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible after 3 pm today. MNZ071-072-080-081-097-SDZ038>040-052>056-231000- Lincoln MN-Lyon MN-Murray-Cottonwood-Pipestone-Beadle-Kingsbury- Brookings-Jerauld-Sanborn-Miner-Lake-Moody- 449 AM CDT Thu Jun 22 2017 This Hazardous Weather Outlook is for portions of southwest Minnesota, central South Dakota, and east central South Dakota. .DAY ONE...Today and Tonight Scattered severe thunderstorms this morning will produce hail to the size of golf balls and wind gusts to 65 mph. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No severe weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely early this morning. SDZ050-057>066-068-069-231000- Gregory-Brule-Aurora-Davison-Hanson-McCook-Minnehaha-Charles Mix- Douglas-Hutchinson-Turner-Bon Homme-Yankton- 449 AM CDT Thu Jun 22 2017 This Hazardous Weather Outlook is for portions of south central South Dakota and southeast South Dakota. .DAY ONE...Today and Tonight Scattered showers and thunderstorms are possible today, though they are not expected to be severe. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time.
In the hours before
Local storm report, Jun 21, 11:02 PM CDT, 6 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1102 PM CDT WED JUN 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1050 PM HAIL 4 ENE SIBLEY 43.42N 95.66W
06/21/2017 M1.00 INCH OSCEOLA IA TRAINED SPOTTER
&&
TRMLocal storm report, Jun 21, 11:11 PM CDT, 5 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1111 PM CDT WED JUN 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1058 PM HAIL 4 W OCHEYEDAN 43.42N 95.63W
06/21/2017 E0.88 INCH OSCEOLA IA TRAINED SPOTTER
&&
TRMLocal storm report, Jun 21, 11:46 PM CDT, 5 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1146 PM CDT WED JUN 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1142 PM HAIL 1 S WEST OKOBOJI 43.34N 95.17W
06/21/2017 E0.88 INCH DICKINSON IA EMERGENCY MNGR
&&
TRMLocal storm report, Jun 22, 4:33 AM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
433 AM CDT THU JUN 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0357 AM HAIL HENDRICKS 44.51N 96.42W
06/22/2017 E1.75 INCH LINCOLN MN EMERGENCY MNGR
&&Local storm report, Jun 22, 4:35 AM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
435 AM CDT THU JUN 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0409 AM HAIL IVANHOE 44.46N 96.25W
06/22/2017 E0.88 INCH LINCOLN MN EMERGENCY MNGR
&&Local storm report, Jun 22, 5:00 AM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
500 AM CDT THU JUN 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0456 AM HAIL 8 NNW TRACY 44.35N 95.65W
06/22/2017 E1.00 INCH LYON MN TRAINED SPOTTER
&&The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 22, 3:30 AM CDT | Severe Thunderstorm Warning | FSD | Beadle, Kingsbury | 45 min |
| Jun 22, 3:45 AM CDT | Severe Thunderstorm Warning | FSD | Brookings | 45 min |
| Jun 22, 4:34 AM CDT | Severe Thunderstorm Warning | FSD | Jerauld | 41 min |
| Jun 22, 5:44 AM CDT | Severe Thunderstorm Warning | FSD | Lake, McCook, Miner | 35 min |
| Jun 22, 6:57 AM CDT | Severe Thunderstorm Warning | FSD | Brookings, Kingsbury | 33 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.